Alert archive / Utah / Flash Flood Watches in 2012
Flash Flood Watch 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 20, 2012, 4:54 AM MDT. It took effect at Aug 20, 2012, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2012, 4:54 AM MDT (10:54 UTC)
- In effect from
- Aug 20, 2012, 12:00 PM MDT
- Expired
- Aug 20, 2012, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
281 WGUS65 KSLC 201054 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 454 AM MDT MON AUG 20 2012 UTZ013-019>021-518-202300- /O.NEW.KSLC.FF.A.0006.120820T1800Z-120821T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- 454 AM MDT MON AUG 20 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR MUCH OF SOUTHERN UTAH...INCLUDING ZION NATIONAL PARK...CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...THE SAN RAFAEL SWELL...UTAHS DIXIE...AND SOUTH CENTRAL UTAH. * FROM NOON MDT TODAY THROUGH THIS EVENING * RICH MOISTURE ACROSS SOUTHERN UTAH WILL SUPPORT SCATTERED THUNDERSTORMS. THIS ACTIVITY WILL CONTAIN LOCALLY HEAVY RAINFALL WHICH COULD TRIGGER FLASH FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND BURN SCARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
185 WGUS65 KSLC 202112 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 312 PM MDT MON AUG 20 2012 UTZ013-019>021-518-210200- /O.CON.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- 312 PM MDT MON AUG 20 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * FLASH FLOOD WATCH FOR MUCH OF SOUTHERN UTAH...INCLUDING ZION NATIONAL PARK...CAPITOL REEF NATIONAL PARK...GLEN CANYON RECREATION AREA...THE SAN RAFAEL SWELL...UTAHS DIXIE...AND SOUTH CENTRAL UTAH. * UNTIL 8 PM MDT THIS EVENING * MOISTURE OVER SOUTHERN UTAH HAS ALLOWED ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO FORM ACROSS THE AREA THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...WHICH COULD TRIGGER ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY WASHES AND BURN SCARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
720 WGUS65 KSLC 210032 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 632 PM MDT MON AUG 20 2012 UTZ013-021-518-210145- /O.CAN.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- 632 PM MDT MON AUG 20 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN UTAH AND SOUTHWEST UTAH HAS BEEN CANCELLED. THE THREAT OF HEAVY RAIN HAS ENDED IN THE FOLLOWING AREAS...THE SAN RAFAEL SWELL... THE GLEN CANYON RECREATION AREA AND LAKE POWELL AND THE SOUTHERN MOUNTAINS. $$ UTZ019-020-210200- /O.CON.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- 632 PM MDT MON AUG 20 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHERN UTAH...INCLUDING THE FOLLOWING AREAS... SOUTH CENTRAL UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK. * UNTIL 8 PM MDT THIS EVENING * A FEW THUNDERSTORMS ARE STILL POSSIBLE OVER THESE AREAS EARLY THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...WHICH COULD TRIGGER ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS... NORMALLY DRY WASHES AND BURN SCARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
318 WGUS65 KSLC 210200 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 800 PM MDT MON AUG 20 2012 UTZ019-020-210300- /O.EXP.KSLC.FF.A.0006.000000T0000Z-120821T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- 800 PM MDT MON AUG 20 2012 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM MDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH WILL EXPIRE AT 8 PM MDT THIS EVENING. THE THREAT FOR HEAVY RAINFALL HAS DIMINISHED ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UTAH...THEREFORE THE FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 3:03 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 20, 3:03 AM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 303 AM MDT MON AUG 20 2012 .SYNOPSIS...A RIDGE WILL REBUILD OVER THE GREAT BASIN TODAY AHEAD OF ANOTHER PACIFIC TROUGH THAT WILL AFFECT THE REGION LATE TUESDAY THROUGH THURSDAY. && .DISCUSSION...WATER VAPOR SATELLITE SHOWS A WEAK SHORTWAVE TRAVERSING OVER CENTRAL UTAH...WHILE A STRONGER ONE CROSSES SOUTHERN IDAHO. A RIDGE CENTERED OVER ARIZONA IS BEGINNING TO AMPLIFY OVER NEVADA...WITH AN UPPER LOW OFF THE PACIFIC NORTHWEST COAST. SIGNIFICANT DRYING ALOFT AND SUBSIDENCE IS EXPECTED FROM NORTH TO SOUTH TODAY BEHIND THE IDAHO SHORTWAVE. A BOUNDARY IS HARD TO FIND AT THE SURFACE...BUT MODELS INDICATE A BOUNDARY IN THE 850-700MB LAYER HAS CROSSED NORTHWEST UTAH PROVIDING COOLER AND DRIER AIR ALOFT WHICH SHOULD BECOME REALIZED AT THE SURFACE MID TO LATE MORNING WITH MIXING. THIS WILL LIMIT CONVECTIVE POTENTIAL TO SOUTHERN AND EASTERN UTAH THIS AFTERNOON...WHICH WILL WANE THIS EVENING. CURRENTLY DEWPOINTS ARE IN THE 35-45F RANGE NORTHERN AND EASTERN UTAH...AND 55-65F RANGE SOUTHWEST UTAH (RISING 5-15F GENERALLY DURING THE PAST 24 HOURS). THERMODYNAMICALLY...STILL IMPRESSED WITH SURFACE DEWPOINTS...PRECIPITABLE WATER (1.1"-1.4" PER RUC)...A GOOD WARM CLOUD DEPTH ACROSS SOUTHERN UTAH. BUT WE HELD OFF ON A FLASH FLOOD WATCH...IN LIEU OF HEAVY RAIN WORDING IN THE PUBLIC FORECAST AND MODERATE FLASH FLOOD POTENTIAL IN THE FLASH FLOOD POTENTIAL RATING. THIS IS BECAUSE WE SHOULD BE DRYING ALOFT THIS AFTERNOON ACROSS THE SOUTHERN MOUNTAINS WHICH COULD LIMIT CONVECTIVE DEVELOPMENT. ALSO...IR SATELLITE INDICATES PLENTY OF CLOUD COVERAGE THIS MORNING. FLOW ALOFT DOES BECOME CONDUCIVE TO DOWN-DRAINAGE PROPAGATING STORMS ACROSS SOUTHEAST UTAH. THERE IS POTENTIAL TODAY...JUST NOT AS HIGHLY CONFIDENT AS OF YET. WILL CONTINUE TO MONITOR RADAR/IR/HRRR-3KM SIMULATED REFLECTIVITY TRENDS THROUGH THE REST OF THE SHIFT AND SEE IF CONFIDENCE DOES INCREASE. MOISTURE QUICKLY RETURNS NORTHWARD TOMORROW AHEAD OF A SPLIT SYSTEM. THE NORTHERN STREAM WILL PROPAGATE ACROSS THE NORTHERN ROCKIES TUESDAY NIGHT. NOW THE GFS HAS COME IN LINE WITH THE EUROPEAN THAT THERE WILL BE A SOUTHERN SYSTEM WHICH SPLITS FROM THE TROUGH WELL TO OUR WEST. THE GFS IS FASTER THAN THE EUROPEAN...BRINGING IT ACROSS SOUTHERN UTAH THURSDAY INSTEAD OF THURSDAY NIGHT INTO FRIDAY. OPTED TO SIDE WITH THE MORE CONSISTENT EUROPEAN TIMING. THIS SHOULD INCREASE STORM COVERAGE FROM TUESDAY AFTERNOON HIGHER THROUGH TUESDAY NIGHT. MODELS INDICATE A DEFORMATION AXIS ACROSS NORTHERN UTAH EITHER THURSDAY AFTERNOON OR THURSDAY NIGHT...WHICH HAS THE POTENTIAL TO PROVIDE A WIDESPREAD SOAKING RAIN FOR THE NORTH IF THIS PATTERN MATERIALIZES. WILL WAIT ONE MORE DAY BEFORE ADDING IN THIS DETAIL SHOULD IT REMAIN CONSISTENT. IN THE EXTENDED FRIDAY INTO MONDAY...INITIALLY A DRYING TREND EXPECTED BEHIND THE AFOREMENTIONED SYSTEM. LATE SATURDAY INTO MONDAY...EUROPEAN 850-300MB SPECIFIC HUMIDITY (PROXY FOR PRECIPITABLE WATER) INCREASES AS A RIDGE BUILDS IN FROM THE SOUTHEAST. ADDED IN ISOLATED CONVECTION IN THE MOUNTAINS. && .AVIATION...SOUTHEAST WINDS WILL HOLD AT THE KSLC TERMINAL THROUGH MOST OF THE MORNING...WITH A SWITCH TO NORTHWEST BETWEEN 17-19Z. A 10 PERCENT CHANCE EXISTS THAT SHOWERS WILL CROSS OVER THE TERMINAL THROUGH 12Z WITH BRIEF GUSTY ERRATIC WINDS OF 20 TO 30 MPH THE PRIMARY THREAT. SMOKE ALOFT WILL CONTINUE TO ALLOW FOR HAZY CONDITIONS THROUGH THE VALID TAF PERIOD BUT VFR CONDITIONS ARE EXPECTED TO HOLD. && .FIRE WEATHER...A DISTURBANCE THAT PASSED THROUGH NORTHERN UTAH LATE YESTERDAY WILL CONTINUE TO MOVE NORTHEAST INTO WYOMING THIS MORNING. A DRYING NORTHWESTERLY FLOW WILL SET IN IN WAKE OF THIS FEATURE PINNING MOISTURE TO THE SOUTHERN THIRD OF THE DISTRICT THIS AFTERNOON. MOISTURE REMAINS DEEP ENOUGH FOR ENHANCED POTENTIAL FOR WETTING RAINS THIS AFTERNOON AND EVENING ACROSS MAINLY SOUTHWESTERN AND SOUTH CENTRAL PORTIONS...LAL/S REMAINING ELEVATED DUE TO SCATTERED STORM DEVELOPMENT THERE COME PM HOURS. ACROSS THE NORTH WILL SEE A NET INCREASE IN WINDS THIS AFTERNOON WITH CRITICAL LEVELS LIKELY ACROSS THE NORTHERN MOUNTAINS AND UINTAS...BUT MIN HUMIDITY IS EXPECTED TO REMAIN CLOSER TO THE 20 PERCENT RANGE PRECLUDING ANY RED FLAG NEED. AN APPROACHING PACIFIC TROUGH WILL INCREASE MOISTURE THROUGHOUT AGAIN ON TUESDAY ALLOWING MORE WIDESPREAD SHOWER/STORM ACTIVITY. AT THIS TIME THIS SURGE DOES LOOK MOIST ENOUGH FOR WETTER TYPE STORMS ACROSS THE NORTH...THOUGH CAN NOT RULE OUT AN ISOLATED DRIER TYPE STORM ON THE LEADING EDGE ACROSS ZONE 478 LATE DAY. THEREAFTER THE AREA WILL REMAIN QUITE MOIST WITH ACTIVE SHOWERS/STORMS INTO FRIDAY...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...ROGOWSKI FIRE WEATHER...MERRILL AVIATION...MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 20, 2:50 AM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 250 AM MDT MON AUG 20 2012 UTZ001>016-019>021-517-518-WYZ021-211300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 250 AM MDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO SOUTHERN AND EASTERN UTAH THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL CONTAIN HEAVY RAINFALL AND MAY PRODUCE LOCALIZED FLASH FLOODING. FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS AND NORMALLY DRY WASHES ACROSS SOUTHERN UTAH...AND BURN SCARS ACROSS THE REGION. THUNDERSTORMS WILL ALSO CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE WILL SPREAD NORTHWARD TUESDAY AND REMAIN THROUGH THURSDAY NIGHT. MEANWHILE A STORM SYSTEM IS FORECAST TO CROSS SOUTHERN UTAH EITHER THURSDAY OR THURSDAY NIGHT. FLASH FLOODING REMAINS A THREAT IN PRONE LOCATIONS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:06 PM MDT | Red Flag Warning | SLC | Box Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more | 33 hr |
| Aug 20, 5:13 PM MDT | Flash Flood Warning | SLC | Kane | 7 hr |
Nearby
Flash Flood Watches in Utah, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.